Modafinil: serious skin reactions and psychiatric symptoms

Prescribing information for Provigil (modafinil) has been updated with information about the risk of serious skin reactions and psychiatric symptoms.

Modafinil is indicated for the symptomatic relief of excessive sleepiness associated with narcolepsy, obstructive sleep apnoea and moderate to severe chronic shift work sleep disorder.

There have been reports of Stevens Johnson Syndrome, erythema multiforme, and toxic epidermal necrolysis with modafinil. Treatment should be discontinued at the first sign of rash and not restarted. Suicidal ideation, hallucinations, delusion, aggression, psychosis, and mania have been reported in association with modafinil. These reactions have occurred mainly, but not exclusively, in patients with a history of psychosis, depression or mania.

Treatment should be discontinued in patients who experience any psychiatric symptoms and should not be restarted. Modafinil should be used with caution in patients with a history of psychosis, depression or mania and patients with a history of alcohol, drug or illicit substance abuse

Further information: MHRA

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

More from MIMS

NICE updates sciatica treatment guidance

NICE updates sciatica treatment guidance

Updated NICE guidance on sciatica advises against the...

Drug shortages - live tracker

Drug shortages - live tracker

Use our constantly updated shortages tracker to check...

Live updates: Coronavirus (COVID-19) in the UK

Live updates: Coronavirus (COVID-19) in the UK

Use our timeline to follow the latest coronavirus developments...

Stop withdrawal of bipolar disorder treatment, health secretary urged

Stop withdrawal of bipolar disorder treatment, health secretary urged

GPs, pharmacists, psychiatrists and patients are calling...